Q. Can allergy medications make my restless legs syndrome worse?
A. Restless legs syndrome is a sensory disorder affecting up to 10 percent of adults, many of them older people. Characterized by an overwhelming urge to move the legs because of creeping, crawling, tingling, or burning sensations that occur when the legs are at rest, this condition can make it tough to fall asleep and stay asleep.
While the reasons for restless legs syndrome in many sufferers are unknown, some allergy medications, particularly first-generation antihistamines like Benadryl, Chlor-Trimeton, and Robitussin, can contribute to or aggravate the problem. Certain antidepressants and tranquilizers are also implicated in the development or exacerbation of restless legs syndrome.
You don’t have to sneeze and sniffle your way through allergy season, however. For over-the-counter relief, try the newer, or second-generation, allergy medications, which are relatively nonsedating, such as Allegra, Claritin, or Zyrtec. They contain different antihistamines than older standbys and should not have an impact on your restless legs.
If your restless legs are making you miserable, talk with your doctor about possible underlying conditions that may be responsible for the problem, lifestyle changes you can make such as avoiding cigarettes and alcohol, and whether prescription drugs might bring you some relief.
Learn more about dealing with restless legs syndrome.